News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: continuous hard heart beats


 arnab321 - Wed Nov 05, 2008 3:00 am

hi. never happened to me before. im now 14. 2 months ago, i was extremely frightened since i had not done so terrebly in my exams before. and my heart beats were just like what it becomes when one is too frightened. for almost a week, i was constantly reminded of what would happen when my teacher would talk to my parents and give the report card.
but that week onwards till today, my heart beat seemed to be harsh without any reason, no matter how i try to ignore that sad news. and my head is always hot. checked the pulse just now-its 81. i thnk this is slightly normal. but the problem is the strong heat beats, restlessness, quick frustration, tireness, and lack of concentration. even after waking up from a fresh sleep, my heart beats are as strong.
 John Kenyon, CNA - Wed Nov 05, 2008 9:52 pm

User avatar Hi there -

What you're describing is actually a classic set of symptoms for acute anticipatory anxiety. Given that you're anticipating something which, in the short term, would seem to be pretty upsetting and unpleasant, this makes eminently good sense.

The problem is that anxiety doesn't serve any useful purpose most of the time.

The hard heartbeats are usually referred to as palpitations. This simply means an unpleasant awareness of the heartbeat. It can be due to extra adrenaline turned loose in the bloodstream due to anxiety or frank fear (or other types of excitement, even positive sorts), or it can be due to occasional premature heartbeats, which also can be caused by excess adrenaline or just increased levels of anxiety. In either case it's a lot less cause for concern than it might seem. Oh, and the heart rate you note, 81, is absolutely normal (anything between 60 and 100 falls into the "normal" range). Absolutely all the other symptoms you list also fit into the classic picture of acute anxiety, and they will probably resolve on their own once the issue has been faced, regardless of the outcome. Even so, I do hope things work out favorably for you. Life is full of worrisome things like this, and as we grow we learn that there's always something worse that could happen, and our tolerance for adversity tends to increase, so our threshold for anxiety and these symptoms increases with time.

In short, it is a completely normal and understandable physical reaction to worrying about your academic situation, and once it's all come out you should feel better, at least in terms of the current symptoms. You may find something new to worry about, as life does "keep coming at us." Hopefully you'll begin to recognize your body's response to these challenges and they won't worry you as much next time it happens.

If the report card was already delivered and the consequences have already happened, it is possible you are experiencing self-perpetuating anxiety over the symptoms themselves, which is a secondary problem that happens in certain people. Knowing that the symptoms are normal is important.

Best of luck to you either way. Please feel free to follow up with us and keep us updated.
 arnab321 - Fri Nov 07, 2008 9:23 am

so.......solutions? agreed that the pulse is normal, but the palpitations are uncomfortable and are happening everytime. ya, the report card wad delivered long ago, it wasnt that bad as i had passed, and now even when i don't get tensed, the palpitaions continues. and is sweating of fingers caused because of the same?
 John Kenyon, CNA - Fri Nov 07, 2008 8:39 pm

User avatar Hi again -

Sweating of the fingers is often part of the broader picture of classic anticipatory anxiety. The problem with anxiety is that once the initial trigger has passed, as in your case (and not terrible news after all, so good for you!), the anxiety can become self-perpetuating.

If this becomes so distracting and disturbing to you that it's actually disabling (and this is entirely possible in extreme instances), there are sometimes medications that can be prescribed to mute the symptoms and take the edge off the anxiety. Some are psychoactive meds, such as clonazepam or one of the SSRI antidepressants, or sometimes it is treated symptomatically with a low-dose of a beta blocking drug, which reduces the force of the heartbeat (and slows the rate, also). Your doctor would have to make the determination as to whether any of these would be appropriate for you, but they are things you could at least discuss with him.

I hope this helps. We frequently do see people have latent anxiety symptoms set off and become cyclical (self-perpetuating) and sometimes this cycle has to be broken via medication, or, in some instances, by cognitive behavioral therapy, which can be very effective without the use of drugs. All this would need to be run by your doctor, of course.

Best of luck to you. Please let us know how things go.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here